Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS Albuquerque, NM

July 15, 2016Colfax County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 15, 2016, 1:21 PM MDT for Colfax County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 1:21 PM MDT (19:21 UTC)
Expired
Jul 15, 2016, 1:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Colfax County, NM

The radar

The Cannon AFB radar (KFDX), 210 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS85 KABQ 151921
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT FRI JUL 15 2016
 
NMZ527-528-530-151945-
UNION COUNTY-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
121 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 145 PM MDT...

AT 120 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF FARLEY...OR 24 MILES NORTHEAST OF
SPRINGER...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL UNION
AND EAST CENTRAL COLFAX COUNTIES.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3644 10431 3661 10426 3658 10386 3632 10393
TIME...MOT...LOC 1920Z 283DEG 18KT 3651 10420 

$$

54

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:07 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 15, 12:07 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1207 PM MDT FRI JUL 15 2016

.AVIATION...
18Z TAF CYCLE
Last night's relatively moist easterly push toward the
Continental Divide supporting a noticeable uptick in thunderstorm
coverage across the higher terrain of western and northern NM,
though still sub- par for the season. While best moisture and
instability will remain focused across northeast and east-central
areas of the state, where a few strong to severe storms expected
capable of large hail and gusts to 50kt, we cannot rule out
isolated impacts elsewhere. Included VCTS placeholders at KLVS,
KTCC and KROW where highest confidence exists and VCSH for
remaining terminals save for KGUP and KFMN where the influence of
the drier air mass will be most pronounced. Storm motions will
generally be toward the east-southeast at 10-15kts except near
30-35kts across the northeast. Outside SHRA/TSRA activity, VFR
conditions expected to dominate through period. KJ

&&

.PREV DISCUSSION...331 AM MDT FRI JUL 15 2016...
.SYNOPSIS...
High pressure aloft will stay over New Mexico today, but at the
surface, a front has slid in from the northeast. This front has
pushed toward the continental divide and brought some moisture
into the eastern and central parts of the state. This will
continue to bring to isolated to scattered showers and
thunderstorms for some eastern sections of the state throughout
the day with a few strong to severe storms possible again.
Temperatures will run just a few degrees cooler, but still quite
hot and above average in many locations. Storms will be fairly
sparse and isolated on Saturday, generally confined close to the
south central and southwestern mountains of New Mexico.
Temperatures will rise a couple degrees on Saturday and possibly
another couple degrees on Sunday as high pressure becomes a bit
stronger.

&&

.DISCUSSION...
Storms have been strong to severe over parts of the northeast
highlands of NM early this morning, but the latest trends seem to
lean towards weakening. Have left some isolated POPs in the east
through the morning with an expected re-initiation over the
central mountain chain early this afternoon as the atmosphere
destabilizes again. The eastern plains will also likely see
scattered coverage of storms late this afternoon and into the
early evening with residual outflow boundaries from ongoing
activity potentially being the triggers. With surface winds
veering southerly in the plains and northwest flow aloft
persisting, sufficient directional shear will be present for a
few strong to severe cells again. Temperatures will run close to
average in the far northeast corner of the state, but elsewhere
readings will run a few to several degrees above average for mid
July.

On Saturday, the upper high will remain broadly anchored across NM
and surrounding areas. Surface flow will be westerly in much of
the forecast area with a south southwest component in the plains.
This will keep the best low layer moisture in the far east, but
storms would likely have to rely on orographical aides to
initiate. Have built isolated POPs over the southwestern and
south central mountains with lower prospects elsewhere.
Temperatures would respond upward a couple degrees as pressure
heights rise.

On Sunday high pressure extends along a west-east axis with the
western periphery still holding a grip on NM. This could steer
some modest subtropical moisture into southwestern NM, but the
chances for storms will overall be fairly minimized. Temperatures
will be fairly comparable to Saturday's readings, perhaps just a
degree or two higher in some locales.

Into next week the high becomes more concentric and picks up
strength over the central plains of the CONUS, steering some
subtropical moisture into AZ and far western NM.

52

&&

.FIRE WEATHER...

Surface boundary has pushed into the RGV with localized gusts of 35
to 45 mph. Winds expected to diminish after sunrise. Low level
moisture which was transported westward with the boundary to mix out
later today, but may linger long enough to produce isolated dry
convection with gusty winds between the contdvd and the central mt
chain. Ongoing convection in the east likely sparked by the westward
moving boundary may slowly diminish through the early morning then
reignite this afternoon. Movement of the current storms somewhat
unpredictable but generally south to southeast, and forecast models
suggest movement this afternoon and evening will be to the east and
southeast.

While low level moisture will slosh around in the east the next day
or two, the current intrusion looks to be the most significant for
the next several days. Dew points slowly dry out again from the
central mt chain westward, leading to mainly poor overnight RH
recoveries central and west through Sunday night. High temperatures
will continue to be above average, and chances for wetting rain will
diminish after this evening. There will be potential for isolated
dry convection west central and southwest Saturday and Sunday.

The upper high center is forecast to drift slowly to the east and
north this weekend and early next week. This may allow moisture to
migrate into western and northern New Mexico but any influx may be
short lived and not up to monsoon standards. By late next week, the
upper high center shifts westward, cutting off any moisture tap. A
backdoor cold front may bring temporarily better chances for
rainfall to the east late next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 15, 5:09 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 AM MDT FRI JUL 15 2016

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
509 AM MDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SUFFICIENT MOISTURE AND INSTABILITY WILL BE PRESENT OVER THE
EASTERN PLAINS TODAY FOR SCATTERED STORMS...SOME OF WHICH WILL
BECOME STRONG TO SEVERE. LARGE HAIL...GUSTY DOWNBURST WINDS...AND
HEAVY DOWNPOURS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL STORMS WILL BE POSSIBLE THIS WEEKEND AND INTO NEXT
WEEK WITH ACTIVITY FAVORING THE SOUTHWESTERN AND SOUTH CENTRAL
MOUNTAINS INITIALLY WITH MORE COVERAGE GRADUALLY INCREASING IN
WESTERN NEW MEXICO. ALL STORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

52

In the hours before

Special weather statement, Jul 15, 12:17 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1217 PM MDT FRI JUL 15 2016

NMZ511-518-151845-
JEMEZ MOUNTAINS-SANTA FE METRO AREA-
1217 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES UNTIL 1245 PM MDT...

AT 1217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF FRIJOLES...OR 6 MILES SOUTHWEST OF LOS ALAMOS...MOVING
SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BANDELIER NATIONAL MONUMENT...COCHITI PUEBLO...FRIJOLES...
COCHITI LAKE AND PENA BLANCA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3585 10625 3583 10624 3555 10629 3562 10661
      3590 10645
TIME...MOT...LOC 1817Z 015DEG 16KT 3581 10638

54
Special weather statement, Jul 15, 12:29 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT FRI JUL 15 2016

NMZ515-529-151900-
NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
1229 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 100 PM MDT...

AT 1229 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EL PORVENIR...OR 9 MILES NORTHWEST OF LAS VEGAS...MOVING EAST
AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...MONTEZUMA...SAPELLO...EL PORVENIR...
STORRIE LAKE STATE PARK...GALLINAS AND MANUELITAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 344 AND 362.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3576 10503 3575 10503 3576 10502 3575 10498
      3552 10515 3565 10542 3583 10534
TIME...MOT...LOC 1829Z 291DEG 10KT 3572 10531

54
Special weather statement, Jul 15, 1:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT FRI JUL 15 2016

NMZ527-528-530-151945-
UNION COUNTY-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
121 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 145 PM MDT...

AT 120 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF FARLEY...OR 24 MILES NORTHEAST OF
SPRINGER...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL UNION
AND EAST CENTRAL COLFAX COUNTIES.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3644 10431 3661 10426 3658 10386 3632 10393
TIME...MOT...LOC 1920Z 283DEG 18KT 3651 10420

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:23 AM MDTSpecial Weather StatementABQSan Miguel37 min
Jul 15, 12:41 AM MDTSevere Thunderstorm WarningABQSan Miguel34 min
Jul 15, 1:12 AM MDTSevere Thunderstorm WarningABQSan Miguel33 min
Jul 15, 1:16 AM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel29 min
Jul 15, 1:39 AM MDTSpecial Weather StatementABQMora36 min
Jul 15, 2:07 AM MDTSevere Thunderstorm WarningABQMora, San Miguel38 min
Jul 15, 2:45 AM MDTSevere Thunderstorm WarningABQSan Miguel30 min
Jul 15, 12:17 PM MDTSpecial Weather StatementABQLos Alamos28 min
Jul 15, 12:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Jul 15, 12:58 PM MDTSevere Thunderstorm WarningABQSan Miguel47 min
Jul 15, 1:11 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 15, 2:04 PM MDTSpecial Weather StatementABQSocorro26 min
Jul 15, 3:20 PM MDTSpecial Weather StatementABQUnion25 min
Jul 15, 3:34 PM MDTSpecial Weather StatementABQLincoln26 min
Jul 15, 3:45 PM MDTAreal Flood AdvisoryABQUnion2 hr
Jul 15, 5:15 PM MDTSpecial Weather StatementABQQuay30 min
Jul 15, 5:34 PM MDTSpecial Weather StatementABQRoosevelt41 min

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.